Philosophia Mathematica

TitleMechanistic Explanation and Explanatory Proofs in Mathematics
Publication TypeJournal Article
Year of Publication2014
AuthorsFrans, J, Weber, E
JournalPhilosophia Mathematica
Volume22
Number2
Pagination231–248
Abstract

Although there is a consensus among philosophers of mathematics and mathematicians that mathematical explanations exist, only a few authors have proposed accounts of explanation in mathematics. These accounts fit into the unificationist or top-down approach to explanation. We argue that these models can be complemented by a bottom-up approach to explanation in mathematics. We introduce the mechanistic model of explanation in science and discuss the possibility of using this model in mathematics, arguing that using it does not presuppose a Platonist view of mathematics and allows one to gain insight into why a theorem is true by answering what-if-things-had-been-different questions.

DOI10.1093/philmat/nku003
Citation Keyfrans2014mechanistic
Download PDF (Author PDF)
PDF author (public):